Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Topeka, KS

May 27, 2021Geary County, Morris County, Kansas

NWS Topeka, KS issued this areal flood warning at May 27, 2021, 8:59 AM CDT for Geary County, Morris County, Kansas. It was in force for 14 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2021, 8:59 AM CDT (13:59 UTC)
Expired
May 27, 2021, 10:48 PM CDT
In force
14 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 46 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:45 PM CDTHEAVY RAIN 2.281 Se Parkerville, KS24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS43 KTOP 271359
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
859 AM CDT Thu May 27 2021

KSC061-127-271700-
/O.NEW.KTOP.FA.W.0009.210527T1359Z-210527T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
859 AM CDT Thu May 27 2021

The National Weather Service in Topeka has issued a

* Flood Warning for...
  Southeastern Geary County in east central Kansas...
  Northern Morris County in east central Kansas...

* Until noon CDT.

* At 859 AM CDT, local law enforcement reported flooding of streams 
  and low lying areas from earlier heavy rain in the warned area. 
  Flooding is already occurring. Between 2 and 4.5 inches of rain 
  have fallen. Flooding is expected to continue this morning.

Some locations that will experience flooding include...
  Council Grove, White City, Dwight, Parkerville, Latimer and 
  Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
      3876 9650 3868 9639 3861 9690 3881 9689

$$

53
3 follow-up statements
440 
WGUS43 KTOP 271603
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
1103 AM CDT Thu May 27 2021

KSC061-127-280000-
/O.EXT.KTOP.FA.W.0009.000000T0000Z-210528T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
1103 AM CDT Thu May 27 2021

The National Weather Service in Topeka has extended the

* Flood Warning for...
  Southeastern Geary County in east central Kansas...
  Northern Morris County in east central Kansas...

* Until 700 PM CDT Thursday.

* At 1103 AM CDT, local law enforcement reported flooding of streams 
  and low lying areas from previous heavy rain in the warned area. 
  Flooding is already occurring. Between 2 and 4.5 inches of rain 
  have fallen. Flooding is expected to continue this afternoon.

Some locations that will experience flooding include...
  Council Grove, White City, Dwight, Parkerville, Latimer and 
  Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
      3876 9650 3868 9639 3861 9690 3881 9689

$$

53
449 
WGUS43 KTOP 272113
FLWTOP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
413 PM CDT Thu May 27 2021

KSC061-127-280400-
/O.EXT.KTOP.FA.W.0009.000000T0000Z-210528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
413 PM CDT Thu May 27 2021

The National Weather Service in Topeka has extended the

* Flood Warning for...
  Southeastern Geary County in east central Kansas...
  Northern Morris County in east central Kansas...

* Until 1100 PM CDT Thursday.

* At 413 PM CDT, local law enforcement reported continued flooding 
  of streams and low lying areas from previous heavy rain in the 
  warned area. Between 2 and 4.5 inches of rain have fallen. 
  Flooding is expected to continue this evening.

Some locations that will experience flooding include...
  Council Grove, White City, Dwight, Parkerville, Latimer and 
  Council Grove Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
      3876 9650 3868 9639 3861 9690 3881 9689

$$

53
709 
WGUS83 KTOP 280348
FLSTOP

Flood Statement
National Weather Service Topeka KS
1048 PM CDT Thu May 27 2021

KSC061-127-280358-
/O.CAN.KTOP.FA.W.0009.000000T0000Z-210528T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geary KS-Morris KS-
1048 PM CDT Thu May 27 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN GEARY AND NORTHERN 
MORRIS COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3882 9689 3890 9689 3900 9650 3886 9650
      3876 9650 3868 9639 3861 9690 3881 9689

$$

BD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at May 27, 5:35 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 27, 5:35 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
535 AM CDT Thu May 27 2021

...AVIATION UPDATE...

.DISCUSSION...
Issued at 304 AM CDT Thu May 27 2021

Short term models and CAMs have been struggling with the
convection, but recent radar trends suggest we are finally seeing
a more organized MCS developing across north central KS. 07Z
surface obs show a relatively moist airmass still over east
central KS while the latest 850MB profiler data shows the low
level jet beginning to veer more to the south-southwest with
decent speed convergence into east central KS. The continued
advection of warm moist air should be enough for storms to
continue into eastern parts of the forecast area through the mid
morning hours. At this time, I would anticipate the track of these
storms to be south of the latest HRRR depiction along the better
theta-e gradient into east central KS. The main uncertainty in the
short term forecast is whether storms continue through the
morning pushing an outflow through much of the CWA or is there a
break in precip allowing the airmass to recover as a more synoptic
cold front pushes through this afternoon. Unfortunately
confidence in the models is poor given the recent history. But
they still show some redevelopment in the afternoon along the
front. With the surface low analyzed over western KS at 07Z, think
there is still some potential for moisture and instability to
advect ahead of the frontal boundary and causing some
destabilization over east central KS for this afternoon. Because
of this the forecast still has some likely POPs but have backed
off on the categorical wording due to the uncertainty in the
models. Instability looks to be good for severe storms, but
forecast hodographs remain messy through the afternoon with large
inflection in mid levels. This would imply storms would struggle
to remain discrete and multicellular evolutions are more likely.
Have continued with highs in the lower 80s across east central KS
as southerly winds continue to advect warmer air into the area.
Areas near the NEB state line may see some cold air advection by
the early afternoon limiting highs to the middle and upper 70s. By
this evening, the front is forecast to have pushed through much
if not all of the forecast area. This should bring an end to
precip chances as drier air moves in as the better dynamics pass
to the east. Models are showing some high RH values moving in
behind the front indicative of stratus. So have increased cloud
cover for tonight and think this may keep lows from falling to far
into the 40s.

Quiet weather is expected for Friday and Saturday with relatively
dry air over the area thanks to a surface ridge. Also models develop
some shortwave ridging. However by Sunday and through the first half
of next week, the consensus is for another slow moving upper trough
setting up to the west of the forecast area. There are differences
in the timing of shortwave energy moving through the central
plains. So the forecast broad brushes POPs from Sunday through
Wednesday. With the upper trough expected to setup somewhere over the
central plains for much of next week, mid level heights remain
relatively low limiting chances for strong warm air advection. So
the blend of models keeps temps below normal with highs generally
around 70.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday)
Issued at 535 AM CDT Thu May 27 2021

Timing TS this morning is a blend of extrapolating the latest
radar and the CAMs. Still looks like storms may clear out for some
recovery of the atmosphere. Surface obs still show the synoptic
front just entering northwest KS now. This boundary may be near
the terminals as storms develop early in the afternoon. At this
time CAMs appear to be more scattered in coverage with the
redevelopment so may stick with the VCTS for now. There has been a
consistent signal for some MVFR CIGS moving south overnight. So
will go ahead and introduce the lower clouds.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ008>011-
020>023-034>037.

Flash Flood Watch until 10 AM CDT this morning for KSZ012-024-
026-038>040-055-056.

&&

DISCUSSION...Wolters
AVIATION...Wolters
Hazardous weather outlook, May 27, 3:41 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 AM CDT Thu May 27 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-280845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 AM CDT Thu May 27 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

This morning's thunderstorms could still produce locally damaging
winds and very heavy rainfall. Severe thunderstorm and flash flood
watches remain in effect. These storms are expected to exit to the
east of the area by mid morning.

Additional thunderstorms are forecast to redevelop over parts of
east central Kansas by the early afternoon today. Some of these
storms may be capable of producing large hail, damaging winds and
very heavy rainfall. Areas south of a line from Council Grove to
Topeka stand the better chance of seeing severe weather this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon across east central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Local storm report, May 27, 7:15 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOOD      2 W WHITE CITY          38.80N 96.78W
05/27/2021                   MORRIS             KS   BROADCAST MEDIA

            SKIDDY ROAD AT G ROAD WAS FLOODED.

&&

BAERG
Local storm report, May 27, 8:07 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HEAVY RAIN       MARYSVILLE              39.85N 96.64W
05/27/2021  M1.35 INCH       MARSHALL           KS   TRAINED SPOTTER

            OVERNIGHT TOTAL.

&&

DR
Local storm report, May 27, 8:42 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     EMPORIA                 38.40N 96.18W
05/27/2021                   LYON               KS   BROADCAST MEDIA

            SHED BLOWN DOWN TIME ESTIMATED.

&&
Local storm report, May 27, 8:44 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND DMG     MANHATTAN               39.18N 96.57W
05/27/2021                   RILEY              KS   BROADCAST MEDIA

            TREE UPROOTED NEAR BLUEMONT ELEMENTARY
            SCHOOL TIME ESTIMATED.

&&
Local storm report, May 27, 8:48 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
05/27/2021  M1.11 INCH       SHAWNEE            KS   TRAINED SPOTTER

            TOTAL FROM THIS MORNING.

&&

DR
Local storm report, May 27, 8:55 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     HEAVY RAIN       6 SSE SAINT GEORGE      39.11N 96.39W
05/27/2021  E1.30 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&

DR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:21 PM CDTSpecial Weather StatementTOPDickinson39 min
May 26, 7:39 PM CDTSpecial Weather StatementTOPClay, Ottawa, Riley66 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
May 27, 12:18 AM CDTTornado WarningTOPDickinson, Morris13 min
May 27, 12:37 AM CDTSpecial Weather StatementTOPMorris53 min
May 27, 12:42 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 12:44 AM CDTSevere Thunderstorm WarningTOPMorris46 min
May 27, 12:52 AM CDTAreal Flood AdvisoryTOPDickinson, Morris4 hr
May 27, 12:58 AM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee47 min
May 27, 1:12 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 1:23 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee67 min
May 27, 1:25 AM CDTSpecial Weather StatementTOPLyon35 min
May 27, 1:37 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington23 min
May 27, 1:41 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington49 min
May 27, 1:42 AM CDTSpecial Weather StatementTOPCoffey48 min
May 27, 1:45 AM CDTSpecial Weather StatementTOPOsage45 min
May 27, 2:01 AM CDTSpecial Weather StatementTOPJackson59 min
May 27, 2:03 AM CDTSpecial Weather StatementTOPDouglas, Jefferson57 min
May 27, 2:08 AM CDTSpecial Weather StatementTOPCloud37 min
May 27, 2:19 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington41 min
May 27, 2:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley51 min
May 27, 3:06 AM CDTSpecial Weather StatementTOPDouglas54 min
May 27, 3:46 AM CDTAreal Flood AdvisoryTOPMarshall, Riley, Washington4 hr
May 27, 4:22 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee23 min
May 27, 4:29 AM CDTAreal Flood WarningTOPDickinson, Morris6 hr
May 27, 4:43 AM CDTSpecial Weather StatementTOPWabaunsee32 min
May 27, 5:01 AM CDTAreal Flood AdvisoryTOPGeary, Morris18 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPShawnee34 min
May 27, 5:18 AM CDTFlash Flood WarningTOPGeary, Morris4 hr
May 27, 5:31 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee29 min
May 27, 5:41 AM CDTSpecial Weather StatementTOPLyon34 min
May 27, 5:53 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage52 min
May 27, 6:14 AM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee3 hr
May 27, 6:23 AM CDTSpecial Weather StatementTOPAnderson37 min
May 27, 6:48 AM CDTSpecial Weather StatementTOPFranklin27 min
May 27, 8:43 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee8 hr
May 27, 10:04 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage9 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPWabaunsee8 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPShawnee7 hr
May 27, 10:59 AM CDTAreal Flood WarningTOPMorris20 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon26 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon32 hr
May 27, 2:54 PM CDTRiver Flood WarningTOPLyon, Osage16 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.